Pill-esophagitis & other Medication-related injuries of the GIT

Updated: Sep 10, 2018


Recall that the esophagus has multiple constriction points along its length. Namely, the esophageal inlet (cricopharyngeus), aortic arch, bronchial bifurcation and the diaphragm. Patients that have difficulty swallowing (elderly population or those with neurological problems) or those taking multiple medications more commonly present with medication related injuries in the esophagus or stomach. Behavioral modifications such as maintaining upright posture for 30 minutes after taking medications and consuming plenty of fluids or food with the medication help to reduce the chance of pill-related injuries.


Histologic findings:


Histologically, medication-related injuries can present with a variety of nonspecific reactive changes including:

  • Prominent apoptotic bodies

  • Intraepithelial lymphocytosis

  • Mild acute esophagitis

  • Eosinophilia

  • Ulceration

Common medications to cause injury:

  • Iron

  • Resins (Kayexalate, Sevelamer, Bile acid sequestration)

  • Bisphosphonates

Iron Pill Esophagitis

  • Ferrous-sulfate mediated corrosive injury is seen in ~1% of upper endoscopies.

  • Key feature= Brown pigment that is coarse or crystalline or subtle brown hue (H&E)

  • Associated with erosions & ulceration. Recognition is important to help prevent further injury or stricture formation. Notice the brown pigment seen in association with the ulcer and inflammatory debris in the images below.

  • Iron encrustations (ulcerative esophagitis) can be very subtle and may require special stains for definitive diagnosis.

  • Special stain: Prussian blue (stains iron a blue color. The background remains pink


Iron encrustations confirmed with Prussian blue stain (see image above)

PITFALL: The amount of inflammation/ulceration can raise concern for invasive carcinoma. In addition, cancers can cause constriction of the esophageal lumen resulting in entrapped iron encrustations overlying the mass lesion. If clinical suspicion is high for malignancy, get deeper levels +/- recommend repeat biopsy. The image shows an example of iron encrustation confirmed with the prussian blue stain (above).


Resins

  • Resins are nonabsorbale medications that exchange ions as they course through the GIT.

  • Used to treat conditions such as hyperkalemia (Kayexalate), hyperphosphatemia (Sevelamer) and elevated bile acids (Cholesytramine/Colestipol/Colesevalam)

  • Commonly referred to as “medication crystals”

  • Can be identified on H&E alone (along with review of patient’s medications)

Common Resins to cause damage:
1. Kayexalate
2. Sevelamer
3. Bisphosphonates

  • Kayexalate (Sodium Polystyrene Sulfonate)

  • Used to treat hyperkalemia in renal failure patients (exchanges Na ions & H ions in the stomach then the H ion is exchanged for K ion in the bowel which is then released in the feces)

  • Associated with mucosal injury due to the hyperosmotic sorbitol diluent is blamed for ischemic and ulcerative GIT injury. Injury can be seen anywhere in the GIT. Can usually find it in the ulcerated/necrotic debris.

  • This is a medical emergency as it has been linked to fatality cases. Alert the physician!!

  • Resin has a narrow, regularfish-scale” or “mosaic” pattern (due to regular, narrow, cracking lines)

  • Color variation (stains not required if classic case on H&E): purple ”fish scale” on H&E, black-green on AFB and hot pink on PAS/D

  • NOTE: Can be seen in conjunction with other causes of inflammation/ulceration. May be helpful to rule out concurrent iron pill esophagitis (Prussian blue), fungal (PAS/D stain) HSV or CMV infections (immunostains) by performing the appropriate stains

SAMPLE SIGN-OUT DICTATION:

”Squamous mucosa with Kayexalate resins concentrated within ulceration and necroinflammatory debris.”


COMMENT:

The history of renal failure and esophageal ulcerations is noted. The biopsy shows Kayexalate resins concentrated within the necroinflammatory and ulcer debris and are likely a contributing factor to the injury pattern. CMV & HSV immunostains are negative. A PAS/D for fungal organisms is negative. This information was verbally shared with Dr. _ by Dr. _ on _.


Sevelamer (hydrochloride or carbonate forms)

  • Also known as Renagel & Renvela. Used to lower phosphate levels in patients with chronic kidney disease (Similar to Kayexalate- sometimes, these medications are taken together!)

  • Associated with mucosal injury. Can be seen anywhere along GIT. NOTE: Resins found embedded in extensive ulcer, ischemia or necrotic debris acquire a deep eosinophilia or rusty brown color.

  • Resins are broad, curved & irregularly spaced “fish scales

  • Two-toned coloration (H&E- Bright pink linear accentuations & a rusty yellow back-ground); Magenta (AFB) and Lavendar (PAS/D)

SAMPLE SIGN OUT DICTATION:

“Squamous mucosa with sevelamer resins concentrated within ulceration & necroinflammatory debris”


COMMENT:

The history of renal failure and esophageal ulcerations is noted. The biopsy shows Sevelamer resins concentrated within the necroinflammatory and ulcer debris. In the one small study available, Sevelamer was associated with mucosal injury in a dose-dependent manner, suggesting Sevelamer may be a contributing factor to the above pathology. Of note, the reference study is small and no definitive conclusions can be drawn at until larger studies are available. CMV and HSV immunostains are negative. A PAS/D for fungal organisms is negative. This information was verbally shared with Dr. _ by Dr. _ on _.



Bile acid sequestrants

  • Used to lower bile acids in treatment of hypercholesterolemia, pruritis or bile-acid mediated diarrhea.

  • Also known as Cholestyramine (LoCholest, Prevalite, Questran), Colestipol (Colestid) or Colesevelam (WelChol)

  • Is NOT associated with mucosal injury (unlike Kayexalate or Sevelamer). However, can be seen in ulcerations associated with other causes (such as CMV or HSV).

  • Resins are smooth and glassy in texture (lacks a “fish scale” seen in the other two)

  • Color variation: Bright orange/pink (H&E); Neon green (AFB); Variable gray or hot pink (PAS/D)

Summary of Resins


Bisphosphonates


  • Medications used to prevent bone resorption (such as in treatment of osteoporosis). Can cause acute esophagitis and ulcerations through direct mucosal irritation from the impacted pill and toxicity of the pill itself.

  • Names: Alendronate (Fosfamax), Ibandronate (Bonita), Risedronate (Actonel)

  • Histologic findings are non-specific. Typically will present with pill fragments (non-polarizable) trapped in ulcer debris. Must do a thorough medication review to correlate.

Other causes of acute inflammatory rxns in GIT


Malignancy

  • Poorly differentiated carcinomas or hematological malignancies

  • Immunostains can be helpful (EX: p63 stain for squamous cell carcinoma; CD3/CD4/CD20/CD45 for hematologic workup for lymphoma, CK7/CK20 for adenocarcinomas; S100 for melanomas or neural etc)

Amyloidosis

  • Amyloid presents as abundant amorphous eosinophilia material in the lamina propria- often with tissue cracking and tears secondary to tissue processing.

  • Helpful stains: Congo red stain (bright orangey-pink on direct light; apple-green color when polarized)

  • Amyloid deposition in the blood vessels can cause considerable bleeding.



Radiation

  • Large, bizarre cells with an overall preserved N:C ratio (still has a lot of cytoplasm)

Vasculitis

  • Due to any process that compromises the blood supply (See posts on vasculitides & systemic infiltrative processes such as scleroderma & amyloidosis)



Source of Histology images: Atlas of Gastrointestinal Pathology. Christina Arnold. Esophagus chapter- Acute Esophagitis


96 views
  • Facebook - Black Circle
  • Twitter - Black Circle
  • Pinterest - Black Circle

DISCLAIMER: THIS WEBSITE DOES NOT PROVIDE MEDICAL ADVICE

These posts contain high yield information collected from various educational resources including textbooks, journal articles, educational websites and more. They are intended for educational use only and should NOT be taken as medical advice. I strongly believe the spreading of knowledge and depth of learned information should be encouraged in today's society rather than coveted. Membership is required to view these posts  and should be used solely for educational purposes only.